Chronic Tendonitis Multiple Joints In Triathlete
by Chris Thornham
(Las Vegas, NV, USA)
Thank you for taking the time to answer questions. I've struggled with tendonitis for the last 4 years and was hoping you could help.
I know you get a lot of questions so I'll keep my question as short and to the point as possible.
I've been a triathlete for 4 years. Ever since I started the sport I've struggled with tendonitis. Since starting the sport I have had tendonitis in the following locations...
Right Posterior Tibialis
Right Medial Knee
Left/Right Patellar Region
Left Quadriceps Tendon
I've been very cautious with the build up of miles and always rested when I get injured. The problem is my injuries never seem to go away. I've done the following to cure my tendonitis...
Active Release Technique
Physical therapy for months at a time
Primal Diet (for over a year. supposed to be an inflammation limiting diet)
All organic diet (at least 80%)
Supplementation (fish oils, vitamins, cal/mag)
NSAIDs (ibuprofen, celebrex)
Full blood panel drawn by rheumatologist to look for autoimmune markers
Here is my current status...
In early December of 2010 an (ITB) illiotibial band issue from running and a shoulder issue from swimming has kept me from swimming, biking or running ever since. No training whatsoever for three months now. Even with walking I'm getting pain.
I've been with a sports minded physical therapist for 2 months and I am still in daily pain. I simply cannot get relief.
Some days seem worse than others. It almost feels like I have flare ups where all effected areas seem worse on certain days. Systemic? I'm not sure.
Here's an interesting point. I'm an identical twin. My brother, has the exact same problems and he is not a triathlete. Even trying to run for 10 minutes causes him to get flare ups.
Months without activity and he too is in daily pain even when seing a physical therapist and taking all of the steps I have taken above.
Here are some thoughts.
We both took Accutane 2 times about 10 years ago. Maybe that has no relation but a friend of mine who is also always injured also took Accutane as well.
Here are my personal stats.
I've always been very athletic and fit.
I guess I'm simply saddened by all of this. I'm 29 years old and I feel like I'm losing my quality of life. I've always been very active and lately getting groceries causes me pain. Any advice you could give me would be greatly appreciated.
Thank you very much for your time,
So...if Accutane was an antibiotic I'd point you to information like Levaquin Tendonitis
But it's not. It's a form of Vitamin A.
I'll get back to that.
My first thought after reading the above, was 'nutritional deficiency'.
You're doing all the right things, but clearly need some fine tuning. For instance, perhaps you're not taking -enough- foods/supplements.
But then you mentioned your twin. Which rather kicks out the factor of 'I'm a triathlete with high nutritional needs'. It's still a factor, of course, but.
So let's look at the similarities. 1. You both took Accutane. 2. Genetic similarities, as far as having particular nutritional issues/needs.
Some of the side effects of Accutane are stomach issues like Chron's disease, Irritable Bowel Syndrome, and ulcerative colitis.
Which again would make sense if it was an antibiotic, killing off the good bugs in your gut.
So even though it's not an antibiotic, it clearly messes with people's guts, all of which can cause Leaky Gut
, which causes auto-immune issues and nutritional deficiency (which can result in muscle pain and tendonitis issues).
Moving on. Accutane is Retinol. Both are forms of Vitamin A. Vitamin A competes with Vitamin D for receptor sites. Potentially the Accutane jacked up your receptor sites....might have contributed to something we need to investigate/discover.
Accutane was a long time ago. Maybe that's just your particular family genetics. I don't know. Not particularly relevant at the moment.
So if, for -whatever- reason, you and your brother can't absorb Vitamin D very well, then you're vitamin D deficient (which most everyone is anyway, but potentially you have MUCH higher needs.
Guess what some of the side effects of Vitamin D deficienc are? Muscle pain. Pain that mimics tendonitis. Joint pain.
Having Symptoms of Tendonitis
doesn't mean that you actually have Tendonitis. Or at least, it doesn't mean that you have any actual damage. You may or you may not, but even if you do, it's unlikely that that's the cause of your all over pain.Theory aside, let's get to some questions.
1. What is your Vitamin D level? Don't know? Find out ASAP.
2. How much Magnesium do you take daily?
3. How much Calcium are you taking?
4. How much fish oil/Omega 3's?
5. How many calories do you eat in a day, approx?
6. How much of that is protein, fat, carbs?
7. Do you eat gluten/wheat? Probably not if on the Primal Diet, but let's take a look to see if you're Gluten Intolerant (which would produce all your symptoms).
8. Any other health issues? Digestive or otherwise?----------------------
Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.
And, comments have a 3,000 character limit so you may have to comment twice.
Joshua Tucker, B.A., C.M.T.
The Tendonitis Expertwww.TendonitisExpert.com
Tendonitis Treatment That Works DVD's
REVERSING TENDONITIS EBOOKS